Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 52, NWS Salt Lake City, UT

July 8, 2015Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 8, 2015, 6:11 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2015, 6:11 PM MDT (00:11 UTC)
Expired
Jul 8, 2015, 7:15 PM MDT
In force
64 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Box Elder County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 72 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2015-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2015-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

032 
WUUS55 KSLC 090011
SVRSLC
UTC003-045-090115-
/O.NEW.KSLC.SV.W.0052.150709T0011Z-150709T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
611 PM MDT WED JUL 8 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BOX ELDER COUNTY IN UTAH...
  NORTH CENTRAL TOOELE COUNTY IN UTAH...

* UNTIL 715 PM MDT

* AT 610 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 30 MILES
  EAST OF MONTELLO TO 14 MILES NORTHWEST OF KNOLLS...AND MOVING
  NORTHEAST AT 20 MPH.

* THESE SEVERE THUNDERSTORMS WILL REMAIN OVER THE SALT FLATS OF 
  SOUTHWESTERN BOX ELDER AND NORTH CENTRAL TOOELE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4145 11317 4094 11279 4072 11353 4115 11380
TIME...MOT...LOC 0010Z 243DEG 18KT 4113 11363 4089 11345 

$$

ES
1 follow-up statement
574 
WWUS55 KSLC 090040
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 PM MDT WED JUL 8 2015

UTC003-045-090115-
/O.CON.KSLC.SV.W.0052.000000T0000Z-150709T0115Z/
BOX ELDER UT-TOOELE UT-
640 PM MDT WED JUL 8 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTH CENTRAL BOX ELDER AND NORTH CENTRAL TOOELE COUNTIES...

AT 639 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 33 MILES NORTHWEST OF CLIVE TO NEAR KNOLLS...MOVING
SOUTHEAST AT 20 MPH.

THESE SEVERE THUNDERSTORMS WILL REMAIN OVER THE SALT FLATS IN SOUTH 
CENTRAL BOX ELDER AND NORTH CENTRAL TOOELE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT 
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
OFFICE IN SALT LAKE CITY.

&&

LAT...LON 4074 11347 4112 11368 4141 11314 4094 11279
TIME...MOT...LOC 0039Z 316DEG 18KT 4109 11343 4078 11335 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:45 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 8, 3:45 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT WED JUL 8 2015

.SYNOPSIS...ABUNDANT MOISTURE ALONG WITH WEAK WEATHER DISTURBANCES
MOVING THROUGH THE REGION WILL GENERATE SHOWERS AND THUNDERSTORMS
THROUGH THIS EVENING. A DRIER SOUTHWESTERLY FLOW DEVELOPS FOR
TOMORROW. A BROAD UPPER LOW WILL LIFT THROUGH THE WESTERN GREAT
BASIN LATE IN THE WEEK.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS OVER THE NORTHERN HALF OF
UTAH HAVE EITHER MOSTLY DIMINISHED OR MOVED OUT OF THE AREA. AN
AREA OF CLEARING IS MOVING OVER THE SALT LAKE CITY AREA ALLOWING
FOR SOME WARMING AHEAD OF THE NEXT ROUND OF THUNDERSTORMS. CENTRAL
AND SOUTHERN UTAH ALREADY ACTIVE THIS AFTERNOON AND WILL CONTINUE
TO SEE THIS MOVE NORTH THROUGH THE EVENING. THURSDAY WILL BE A BIT
DRIER AS SOME DRIER AIR MOVES INTO THE REGION. STILL EXPECT SOME
THUNDERSTORMS BUT GUSTY WINDS WILL DEFINITELY BE MORE LIKELY.
FRIDAY AND SATURDAY WILL REMAIN MOSTLY DRY ACROSS MUCH OF THE
STATE. BY MONDAY...THE MONSOON MOISTURE STARTS TO MAKE ITS RETURN
TO THE REGION AS HIGH PRESSURE STARTS TO PUSH BACK INTO THE AREA
OVER THE FOUR CORNERS REGION. MODELS ARE INDICATING THIS TREND TO
CONTINUE FOR MUCH OF NEXT WEEK. AS A RESULT...DID ADD A MENTION OF
SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY OF NEXT WEEK. WITH NO
LARGE RIDGE OF HIGH PRESSURE IN PLACE THROUGH THE NEXT WEEK...DO
NOT EXPECT EXTREMELY HOT TEMPERATURES.

&&

.AVIATION...SHOWER ACTIVITY NEAR THE SLC TERMINAL HAS DECREASED
SIGNIFICANTLY AS OF 21Z...BUT COULD INCREASE AGAIN BETWEEN 23Z AND
03Z...WITH A 40 PERCENT CHANCE THAT A SHOWER OR THUNDERSTORM IMPACTS
THE TERMINAL. LIGHT AND VARIABLE WINDS AT THE TERMINAL AS OF 21Z ARE
EXPECTED TO INCREASE FROM THE NORTH BETWEEN 22Z AND 00Z...BEFORE
SWITCHING BACK TO THE SOUTHEAST BETWEEN 02Z AND 04Z.

&&

.FIRE WEATHER...UPPER LEVEL RIDGE OVER THE AREA SHIFTS SLOWLY EAST
AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE WESTERN GREAT
BASIN OVER THE COUPLE OF DAYS. THIS ALLOWS DRIER AIR TO SPREAD
INTO UTAH THURSDAY WITH FURTHER DRYING ANTICIPATED INTO THE START
OF THE WEEKEND. THE DRIER AIR WILL BE USHERED INTO THE REGION ON
INCREASING SOUTHWEST FLOW ALOFT. THIS WILL RESULT IN AN INCREASE
IN SOUTH-SOUTHWEST WINDS ON THURSDAY ACROSS MUCH OF THE STATE
WITH A FURTHER BUMP EXPECTED ON FRIDAY. THIS WILL RESULT IN THE
POTENTIAL FOR LOCALLY CRITICAL FIRE WEATHER CONDITIONS THURSDAY
INTO SATURDAY. HOWEVER...CONDITIONS APPEAR TO BE MARGINAL AND LIMITED
IN COVERAGE.

AS DRY AIR SPREADS INTO THE REGION THUNDERSTORM COVERAGE WILL
BECOME MORE ISOLATED ON THURSDAY...THEN CONFINED TO NORTHERN UTAH
ON FRIDAY...BEFORE DIMINISHING STATEWIDE FOR THE START OF THE
WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...SOLUM
AVIATION...SCHOENING
FIRE WEATHER...GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 8, 5:35 AM MDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
535 AM MDT WED JUL 8 2015

UTZ001>016-019>021-517-518-WYZ021-091300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
535 AM MDT WED JUL 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN
AFFECT THE REGION. THE STRONGEST ACTIVITY MAY BRING LOCALLY HEAVY
RAINFALL AND SMALL HAIL IN ADDITION TO LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A DRIER AND GUSTY SOUTHWEST WIND IS EXPECTED TO DEVELOP LATE
WEEK...INCREASING THE THREAT OF HAZARDOUS FIRE WEATHER CONDITIONS
BY THE UPCOMING WEEKEND.

MEANWHILE STORMS WILL LIKELY BECOME MORE ISOLATED IN NATURE. THE
MAIN THREAT WILL SHIFT FROM LOCALLY HEAVY RAINFALL TO LOCALLY
GUSTY WINDS AS ACTIVITY BECOMES HIGHER BASED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jul 8, 6:05 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
605 PM MDT WED JUL 8 2015

UTZ005-090100-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
605 PM MDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX ELDER AND NORTH
CENTRAL TOOELE COUNTIES UNTIL 700 PM MDT...

AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 29 MILES
EAST OF MONTELLO TO 15 MILES NORTHWEST OF KNOLLS...AND MOVING
NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN BOX
ELDER AND NORTH CENTRAL TOOELE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE BOTH
OCCURRING WITH THESE STORMS. USE CAUTION NEAR THESE STORMS.

&&

LAT...LON 4140 11325 4092 11287 4077 11356 4112 11383
TIME...MOT...LOC 0003Z 245DEG 17KT 4112 11365 4089 11347

ES

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:05 PM MDTSpecial Weather StatementSLC55 min
Jul 8, 7:05 PM MDTSevere Thunderstorm WarningSLCTooele55 min
Jul 8, 8:07 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele53 min
Jul 8, 8:33 PM MDTSevere Thunderstorm WarningSLCTooele, Utah57 min
Jul 8, 8:57 PM MDTSpecial Weather StatementSLCTooele48 min
Jul 8, 9:30 PM MDTFlash Flood WarningSLCTooele3 hr
Jul 8, 10:50 PM MDTSpecial Weather StatementSLCDavis, Salt Lake40 min
Jul 8, 10:58 PM MDTAreal Flood AdvisorySLCDavis, Salt Lake62 min
Jul 8, 11:32 PM MDTFlash Flood WarningSLCDavis, Salt Lake118 min
Jul 9, 12:23 AM MDTSpecial Weather StatementSLCCache67 min
Jul 9, 1:13 PM MDTSpecial Weather StatementSLCWasatch47 min
Jul 9, 1:53 PM MDTAreal Flood AdvisorySLCUtah, Wasatch82 min
Jul 9, 2:46 PM MDTAreal Flood AdvisorySLCJuab119 min
Jul 9, 3:23 PM MDTAreal Flood AdvisorySLCTooele112 min
Jul 9, 3:56 PM MDTAreal Flood AdvisorySLCSalt Lake2 hr
Jul 9, 4:44 PM MDTAreal Flood AdvisorySLCDavis2 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.